Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 131, NWS New Orleans, LA

September 12, 2008Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 12, 2008, 5:32 AM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 5:32 AM CDT (10:32 UTC)
Expired
Sep 12, 2008, 6:00 AM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 3:52 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 121032
TORLIX
LAC095-121100-
/O.NEW.KLIX.TO.W.0131.080912T1032Z-080912T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
532 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE...

* UNTIL 600 AM CDT

* AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES EAST OF
  LAPLACE...OR 6 MILES NORTHEAST OF HAHNVILLE...MOVING NORTHWEST AT
  59 MPH.

* THE TORNADO WILL BE NEAR...
  LAPLACE AND RESERVE BY 535 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3024 9063 3022 9056 3020 9059 3018 9057
      3018 9049 3022 9044 3020 9041 3017 9042
      3013 9042 3009 9040 3004 9045 3004 9046
      3003 9052 3011 9065
TIME...MOT...LOC 1029Z 127DEG 52KT 3006 9040

$$
1 follow-up statement
000 
WWUS54 KLIX 121038
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
538 AM CDT FRI SEP 12 2008

LAC095-121100-
/O.CON.KLIX.TO.W.0131.000000T0000Z-080912T1100Z/
ST. JOHN THE BAPTIST LA-
538 AM CDT FRI SEP 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR NORTHERN
ST. JOHN THE BAPTIST PARISH...

AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LAPLACE...MOVING
NORTHWEST AT 60 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3024 9063 3022 9056 3020 9059 3018 9057
      3018 9049 3022 9044 3020 9041 3017 9042
      3013 9042 3009 9040 3004 9045 3004 9046
      3003 9052 3011 9065
TIME...MOT...LOC 1038Z 127DEG 52KT 3014 9052

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 12, 4:17 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 12, 4:17 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 AM CDT FRI SEP 12 2008

.SHORT TERM...
TORNADO WATCH 897 JUST ISSUED THIS MORNING THROUGH 1PM TODAY.
ALMOST EVERY SHOWER OVER THE AREA HAS ROTATION WITH IT AND
OFCOURSE MANY MORE TO COME. LOW LEVEL HELICITY VALUES ARE AROUND
500-600 AND SO THERE IS NO WONDER THE LOW LEVEL SHOWER ACTIVITY IS
ROTATING. MOST OF THESE MAY BE EXHIBITING FUNNEL CLOUDS FROM THEIR
BASES EARLY THIS MORNING WITH THE EXCEPTION OF THE STRONGEST
CONVECTIVE BURSTS. AN EXTRA INGREDIENT TO MAKE THESE FUNNELS TOUCH
THE GROUND WILL BE UPCOMING SOON...THE SUN. AS HEATING BEGINS...WE
WILL SEE AIR BECOME INCREASINGLY BUOYANT FROM THE SFC CAUSING
THESE SHOWERS TO EASILY CONNECT WITH THE SFC. SO AS THE MORNING
MOVES ALONG...THE TORNADIC THREAT WILL INCREASE.

AS THE LARGE AMOUNT OF MASS WITH IKE GETS CAUGHT UP IN THE
WESTERLIES OVER THE NEXT FEW DAYS...IT WILL CAUSE A SUBSEQUENT
RELEASE OF DRY AIR WITH SOME MINOR COOLING TO DROP SOUTHWARD
CREATING FRONTOGENISIS. THE COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY. A WAKE TROUGH FROM IKE WILL KEEP A MOISTURE TRAIL OVER THE
AREA AND THE COLD FRONT WILL TAKE FULL ADVANTAGE OF THIS. RAIN
CHANCES HAVE BEEN RAISED FOR THE SUNDAY AND SUN NIGHT TIME FRAME
DUE TO THE HEAVY MOISTURE LOADING ALONG THE FRONT.

.LONG TERM...
HAVE NOT UPDATING FORECAST VARIABLES PAST TUE ATTM. SEVERAL WAVES
ARE ADVERTISED BY THE GFS TO MOVE OUT OF THE GULF ALONG THE FRONT
ACROSS THE AREA THROUGH WED BUT EVEN IF THIS OCCURRS...IT WILL
STILL DEPEND ON WHERE THE FRONT IS LOCATED.

&&

.AVIATION...
STRONG WINDS AND SHEAR VALUES NEAR THE SFC WILL CAUSE DANGEROUS
FLYING CONDITIONS TODAY. CEILINGS WILL DECEASE WITHIN SQUALL BANDS
AND WINDS WILL GUST UP TO 45 MPH AT TIMES. SH/TS WILL AFFECT ALL
TERMINALS TODAY CAUSING IFR CONDITIONS TO BE INTERMITTENT.

&&

.MARINE...
TROPICAL STORM WARNINGS REMAIN FOR ALL COASTAL WATERS AND ADJACENT
COUNTIES/PARISHES. MARINERS SHOULD STAY IN PORT UNTIL THESE
CONDITIONS SUBSIDE THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  76  89  75 /  50  50  50  40
BTR  87  77  88  76 /  60  50  50  40
MSY  86  80  89  78 /  70  50  50  30
GPT  85  80  88  79 /  70  40  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ034>037-046>048.

GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.

MS...TROPICAL STORM WARNING FOR MSZ080>082.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ068.

GM...TROPICAL STORM WARNING FOR GMZ550-555-570-575.

&&
Hazardous weather outlook, Sep 11, 4:43 PM CDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT THU SEP 11 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-122145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
443 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
.TROPICAL HAZARDS...
A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND
PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO
CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE
AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH
FRIDAY.

.COASTAL FLOODING...
LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND
LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE
EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES
INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT.

ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING
THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE
BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS
BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF
HURRICANE IKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA
FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED
TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS
WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI
AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE
EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE
MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE
ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 12, 1:12 AM CDT, 4 hours 20 minutes before
LAZ049-050-057-058-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 AM CDT FRI SEP 12 2008

...STRONG SHOWERS IN A FEEDER BAND MOVING NORTHWEST AFFECTING
LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...ST. JAMES
PARISH...ASCENSION PARISH...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS WITHIN A FEEDER BAND 6 MILES NORTHWEST OF
RESERVE...OR ABOUT 5 MILES NORTH OF GARYVILLE...MOVING NORTHWEST AT
50 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  WHITEHALL BY 120 AM...
  6 MILES NORTHEAST OF PRAIRIEVILLE BY 135 AM...
  7 MILES SOUTHWEST OF WALKER BY 140 AM...
  DENHAM SPRINGS BY 145 AM...

THE PRIMARY THREAT FROM THIS BAND IS WIND GUSTS TO NEAR 60
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.
Special weather statement, Sep 12, 1:49 AM CDT, 3 hours 43 minutes before
LAZ034>036-047-048-120745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 AM CDT FRI SEP 12 2008

...STRONG SHOWERS WITHIN A FEEDER BAND MOVING NORTHWEST AFFECTING
POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE
PARISH...WEST BATON ROUGE PARISH...WEST FELICIANA PARISH...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS WITHIN A FEEDER BAND NEAR OAK HILLS
PLACE...OR ABOUT 2 MILES EAST OF OAK HILLS PLACE...MOVING NORTHWEST
AT 50 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  PORT ALLEN BY 155 AM...
  BATON ROUGE AIRPORT BY 200 AM...
  ERWINVILLE BY 210 AM...
  NEW ROADS BY 225 AM...
  MORGANZA BY 235 AM...
  BATCHELOR BY 240 AM...

THE PRIMARY THREAT FROM THESE SHOWERS IS WIND GUSTS OF 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.
Local storm report, Sep 12, 4:13 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FUNNEL CLOUD     2 SW DESTREHAN          29.94N 90.39W
09/12/2008                   ST. CHARLES        LA   PUBLIC

            POSSIBLE FUNNEL CLOUD NEAR LULING REPORTED BY PUBLIC

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:49 AM CDTTornado WarningLIXSaint James, Saint John the Baptist26 min
Sep 12, 3:06 AM CDTTornado WarningLIXPlaquemines24 min
Sep 12, 3:21 AM CDTTornado WarningLIXAscension, Livingston24 min
Sep 12, 4:05 AM CDTTornado WarningLIXSaint Charles, Saint John the Baptist25 min
Sep 12, 5:09 AM CDTTornado WarningLIXJefferson36 min
Sep 12, 5:22 AM CDTTornado WarningLIXSaint Charles, Saint James15 min
Sep 12, 5:50 AM CDTTornado WarningLIXAscension, Livingston25 min
Sep 12, 6:16 AM CDTTornado WarningLIXPlaquemines, Saint Bernard29 min
Sep 12, 6:49 AM CDTTornado WarningLIXJefferson, Orleans13 min
Sep 12, 7:36 AM CDTInland Tropical Storm WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more15 hr
Sep 12, 8:23 AM CDTTornado WarningLIXJefferson, Saint Charles37 min
Sep 12, 9:00 AM CDTHydrologic WarningLIXAscension, Livingston33 hr
Sep 12, 9:31 AM CDTRiver Flood WarningLIXSaint Tammany27 hr
Sep 12, 9:49 AM CDTTornado WarningLIXOrleans11 min
Sep 12, 10:48 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa12 min
Sep 12, 10:53 AM CDTTornado WarningLIXWashington22 min
Sep 12, 11:09 AM CDTTornado WarningLIXTangipahoa36 min
Sep 12, 1:35 PM CDTFlash Flood WarningLIXPlaquemines6 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.